Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 233, NWS Nashville, TN

August 13, 20054 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 13, 2005, 4:12 PM CDT for 4 counties in Tennessee. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 4:12 PM CDT (21:12 UTC)
Expired
Aug 13, 2005, 4:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Macon County, TN, Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 51 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:18 PM CDTTSTM WND DMG3 W Hartsville, TNEST. 50 KNOTS TREE DAMAGE
Aug 13, 4:30 PM CDTTSTM WND DMG2 S Lafayette, TNTREES DOWN ON FERGUSON HILL ROAD
Aug 13, 4:30 PM CDTTSTM WND DMGLafayette, TNNUMEROUS TREES DOWN IN CITY
Aug 13, 4:43 PM CDTTSTM WND DMG7 Nne Lebanon, TNCANOE BRANCH ROAD TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 132112
SVROHX
TNC111-159-169-189-132145-
/O.NEW.KOHX.SV.W.0233.050813T2112Z-050813T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAFAYETTE
  SMITH COUNTY IN TENNESSEE
  TROUSDALE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF HARTSVILLE
  NORTHEASTERN WILSON COUNTY IN TENNESSEE

* UNTIL 445 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LAFAYETTE TO 9 MILES SOUTHWEST OF HARTSVILLE...OR ALONG A LINE
  EXTENDING FROM LAFAYETTE TO 6 MILES NORTHEAST OF LEBANON...AND
  MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RED BOILING SPRINGS BY 445 PM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3667 8606 3623 8640 3613 8605 3656 8571

$$

13
1 follow-up statement
000 
WWUS54 KOHX 132128
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 PM CDT SAT AUG 13 2005

TNC111-159-169-189-132145-
/O.CON.KOHX.SV.W.0233.000000T0000Z-050813T2145Z/
SMITH TN-TROUSDALE TN-MACON TN-WILSON TN-
426 PM CDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR 
NORTHEASTERN WILSON...MACON...TROUSDALE AND SMITH COUNTIES...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM LAFAYETTE TO HARTSVILLE...MOVING EAST AT 10 MPH.
WINDS OF 58 MPH AND TREE DAMAGE WAS REPORTED NEAR HARTSVILLE.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RED BOILING SPRINGS BY 445 PM CDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3667 8606 3623 8640 3613 8605 3656 8571

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:01 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 13, 3:01 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CDT SAT AUG 13 2005

.DISCUSSION...SCATTERED CONVECTION CONTINUES TO FIRE ACROSS MIDDLE
TENNESSEE THIS HOUR. ECHOES ALONG THE PLATEAU REMAIN PERSISTENT, BUT
HAVE HAVE WEAKENED CONSIDERABLY SINCE EARLY THIS AFTERNOON.

SURFACE FRONT REMAINS SITUATED NORTH OF THE OHIO VALLEY, WITH A WEAK
SHORTWAVE AT 500 MB LYING ACROSS THE MID STATE. SHORTWAVE WILL PASS
TO OUR EAST, RETURNING THE UPPER FLOW TO ANTI-CYCLONIC. THUS, DONT
BELIEVE CONVECTION WILL BE AS WIDESPREAD TOMORROW AS TODAY.

MODELS BRING THE SURFACE FRONT DOWN TO MIDDLE TENNESSEE BY THE MIDDLE
OF THE WEEK, BUT DO NOT BELIEVE WE WILL SEE A CLEAN FRONTAL PASSAGE
GIVEN THE STRENGTH AND DEPTH OF THE BERMUDA HIGH.

AT ANY RATE, LOOK FOR THE MARITIME TROPICAL INFLUENCE TO REMAIN THE
DOMINANT FEATURE IN OUR WEATHER PATTERN DURING THE FORTHCOMING WEEK,
ALTHOUGH TEMPERATURES WILL FALL BACK CLOSER TO NORMAL AS WINDS SWING
TO THE WEST WITH THE APPROACH OF THE AFOREMENTIONED SURFACE FRONT.
ATMOSPHERIC MOISTURE AND SURFACE DEW POINTS WONT BE AFFECTED BY ANY
AIR MASS CHANGE. THUS, ISOLATED-TO-SCATTERED CONVECTION WILL BE
AROUND EVERY DAY THROUGH THE FORECAST PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    72  95  72  93 /  20  30  30  30
CLARKSVILLE  72  94  72  92 /  20  30  30  30
CROSSVILLE   68  88  68  86 /  30  30  30  30
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Aug 13, 5:30 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-141030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
A WEAK LOW PRESSURE AREA WILL MOVE FROM ALABAMA INTO MIDDLE
TENNESSEE TODAY.  SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO THIS EVENING...WITH THE HIGHEST CHANCES OVER THE
CUMBERLAND PLATEAU.  THE SLOW MOVING STORMS WILL PRODUCE BRIEF HEAVY
RAIN AND GUSTY WINDS BUT MOST OF THEM WILL REMAIN BELOW SEVERE
LEVELS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ISOLATED TO SCATTERED THUNDERSTORM COVERAGE IS EXPECTED DURING THIS
PERIOD...MAINLY DURING THE AFTERNOON AND EARLY EVENING. THE ACTIVITY
SHOULD REMAIN BELOW SEVERE LEVELS. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED.

LV

In the hours before

Local storm report, Aug 13, 3:15 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     LIGHTNING        8 SW JAMESTOWN          36.35N 85.04W
08/13/2005                   FENTRESS           TN   LAW ENFORCEMENT

            *** 1 FATAL, 1 INJ *** LIGHTNING STRUCK A TREE, KILLING A
            WOMAN STANDING NEARBY

&&

ROSE
Local storm report, Aug 13, 3:15 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     LIGHTNING        8 SW JAMESTOWN          36.35N 85.04W
08/13/2005                   FENTRESS           TN   LAW ENFORCEMENT

            *** 1 FATAL, 1 INJ *** LIGHTNING STRUCK A TREE, KILLING A
            WOMAN NEARBY
&&

ROSE
Local storm report, Aug 13, 3:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     LORETTO                 35.08N 87.44W
08/13/2005                   LAWRENCE           TN   TRAINED SPOTTER

            TWO SHEDS HEAVILY DAMAGED, TRAILER DAMAGED, SEVERAL TREES
            DOWN, TWO PIECES OF TIN WRAPPED AROUND TREES

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:39 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett36 min
Aug 13, 3:38 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner37 min
Aug 13, 3:52 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Aug 13, 4:21 PM CDTSevere Thunderstorm WarningOHXRutherford24 min
Aug 13, 4:41 PM CDTSevere Thunderstorm WarningOHXJackson, Smith, Wilson34 min
Aug 13, 4:46 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.